Thunderstorm Wind, Pennington
- When
- August 25, 8:13 PM MST to 8:15 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
A line of thunderstorms produced wind gusts around 60 mph just east of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms produced wind gusts around 60 mph just east of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 5:51 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 651 PM MDT Sun Aug 25 2019 .UPDATE... Issued at 648 PM MDT Sun Aug 25 2019 Next round of convection, with some strong to severe thunderstorms, is currently crossing northeastern Wyoming. Those storms are expected to continue across the Black Hills area and into southwestern and south central South Dakota still this evening, exiting south central South Dakota after midnight. && .DISCUSSION...(This Evening Through Sunday) Issued at 240 PM MDT Sun Aug 25 2019 Current surface analysis shows low pressure over western ND, with cold front extending south into northwest SD and the Black Hills area. Upper level analysis shows strong jet moving into the area from the west, with near zonal flow in place. Skies are mostly sunny to partly cloudy with temps generally in the upper 70s and 80s. KUDX radar still shows a few showers and embedded thunder over northwest SD, with some activity developing now over the Black Hills. Winds are northwesterly behind the front, east to southeast ahead of it. Active wx is expected across parts of the area late this afternoon and evening as the cold front and shortwave energy aloft move further east across the region. Best instability will remain east of the Black Hills toward central SD, up to 2000 j/kg MUCAPE, with sufficient shear for supercells late today along and east of the front. A severe thunderstorm watch has just been issued for far eastern parts of the forecast area until 03z. Stronger shear further west behind the front could combine with adequate instability for strong to marginally severe storms as well from far northeast WY through the Black Hills area this evening. Large hail, strong wind gusts, and locally heavy rainfall are possible with the strongest storms. Trailing upper level energy will continue to bring chances for showers and storms into the overnight. Much cooler and brisk conditions can be expected for the first half of the week as strong northwest flow aloft develops behind strengthening system to the northeast of the region. Gusty northwest winds can be expected during the late morning and afternoon hours on Monday and Tuesday across the SD plains. A few showers are possible Monday, especially over northwest SD and the Black Hills. Otherwise, mainly dry conditions for the first half of the week. Highs Monday and Tuesday will be in the upper 60s and 70s across the plains, with upper 50s and 60s over the Black Hills. Nighttime lows will drop into the mid 40s to mid 50s, with some 30s likely over the higher Black Hills Monday night and Tuesday night. A bit more seasonable temperatures will return midweek, but temps will generally stay below average into next weekend. Weak disturbances and another cold front toward the end of the week could bring a few showers and storms, but most areas will likely stay dry. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 518 PM MDT Sun Aug 25 2019 Scattered showers and thunderstorms are expected tonight. A few strong to severe storms are possible this evening. Areas of MVFR conditions are possible with any showers or storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...10 DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 624 AM MDT Sun Aug 25 2019 SDZ014-032-043-044-046-047-049-261300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 624 AM MDT Sun Aug 25 2019 /724 AM CDT Sun Aug 25 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...TODAY AND TONIGHT A slight risk of severe thunderstorms is forecast for western and central South Dakota, east of a line from Faith to Wall to Martin. Large hail and damaging wind gusts are possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-261300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 624 AM MDT Sun Aug 25 2019 This Hazardous Weather Outlook is for northwestern and southwestern South Dakota...the Black Hills of South Dakota and Wyoming...and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated severe thunderstorms are possible this afternoon and evening. The storms may produce large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 14 SSW ROZET 44.11N 105.34W
08/25/2019 CAMPBELL WY TRAINED SPOTTER
WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.
0657 PM TSTM WND GST 14 SSW ROZET 44.11N 105.34W
08/25/2019 E60 MPH CAMPBELL WY TRAINED SPOTTER
WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.
0657 PM HAIL 14 SSW ROZET 44.11N 105.34W
08/25/2019 E0.50 INCH CAMPBELL WY TRAINED SPOTTER
WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 SE DWTN GILLETTE 44.28N 105.49W
08/25/2019 M77 MPH CAMPBELL WY TRAINED SPOTTER
SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
LINES AROUND.
0640 PM TSTM WND DMG 1 SE DWTN GILLETTE 44.28N 105.49W
08/25/2019 CAMPBELL WY TRAINED SPOTTER
SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
LINES AROUND.
0640 PM HAIL 1 SE DWTN GILLETTE 44.28N 105.49W
08/25/2019 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
LINES AROUND.
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 819 PM MDT Sun Aug 25 2019 SDZ028-029-260300- Central Black Hills SD-Southern Black Hills SD- 819 PM MDT Sun Aug 25 2019 ...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 818 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northeast of Mallo Camp to 5 miles south of Moon. Movement was southeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Custer, Hill City, Flag Mountain, Moon, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain, Redbank Spring Campground, Bear Mountain Lookout, Jewel Cave National Monument and northwestern Custer State Park. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for southwestern and west central South Dakota. LAT...LON 4402 10353 4366 10359 4381 10405 4413 10404 TIME...MOT...LOC 0218Z 311DEG 39KT 4412 10400 4386 10403 Trimarchi
Special Weather Statement
National Weather Service Rapid City SD
836 PM MDT Sun Aug 25 2019
SDZ024-026-028-031-072-073-260315-
Northern Black Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
836 PM MDT Sun Aug 25 2019
...STRONG THUNDERSTORMS OVER SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES...
At 836 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Bear Butte State Park to
Roubaix Lake. Movement was east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Rapid City, southeastern Sturgis, Rapid Valley, Ellsworth Air Force
Base, Box Elder, Black Hawk, Summerset, Johnson Siding, Nemo,
Piedmont, Tilford, Hereford, Dalton Lake, Bear Butte State Park,
Roubaix Lake and Fort Meade.
This includes Interstate 90 in South Dakota between Mile Markers 32
and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central South Dakota.
LAT...LON 4418 10377 4434 10359 4433 10357 4437 10356
4454 10337 4440 10271 4398 10317
TIME...MOT...LOC 0236Z 286DEG 34KT 4451 10333 4420 10366
TrimarchiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 11 NE MORRISEY 43.67N 104.27W
08/25/2019 E1.00 INCH WESTON WY TRAINED SPOTTER
0805 PM TSTM WND GST 11 NE MORRISEY 43.67N 104.27W
08/25/2019 E60 MPH WESTON WY TRAINED SPOTTER
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 11 NNE EDGEMONT 43.44N 103.71W
08/25/2019 E1.75 INCH FALL RIVER SD TRAINED SPOTTER
&&
METhe Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849511.